Colorado, 2019

Hail in Colorado, August 7, 2019

August 7, 2019 · NWS PUB · 1 event in 1 county or zone

A supercell thunderstorm in Kiowa County, CO moved east-northeast through the extreme eastern part of the county. The sole Severe Thunderstorm Warning was issued at 1837 local time which included the town of Towner.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A supercell thunderstorm in Kiowa County, CO moved east-northeast through the extreme eastern part of the county. The sole Severe Thunderstorm Warning was issued at 1837 local time which included the town of Towner. Doppler weather radar indicated the potential for 2 inch hail and wind gusts exceeding 70 MPH. As the storm moved in Towner a report of 1 inch was reported by a trained spotter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 7, 2:06 PM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 7, 2:06 PM MST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
306 PM MDT Wed Aug 7 2019

.SHORT TERM...(This evening through Thursday)
Issued at 245 PM MDT Wed Aug 7 2019

...Heavy Rain and Flash Flooding Possible Tomorrow...

Current water vapor imagery and upper air analysis is indicating
generally weak to moderate west to southwest flow aloft across the
region, with the center of a large upper level high across south
central New Mexico and a broad upper trough translating across the
Northern Tier at this time. Water vapor imagery is also indicating
the monsoonal moisture plume across the Desert SW continuing to move
into the Rockies, with PWATS of 0.8 to 1.2 inches (100-130 percent
of normal) across the area this afternoon.  Regional radars are
indicating scattered to numerous showers and storms over the higher
terrain, with a few storms spreading east across the adjacent
valleys and plains at this time. SPC meso analysis is indicating mu
capes ranging from 500 to 1000 j/kg over and near the higher
terrain, and up to around 2000 j/kg and effective shear 20-40kts
(strongest northeastern Colorado) across the eastern Plains.

Tonight and Tomorrow...Followed HRRR trends for pops tonight, which
spreads scattered storms across the I-25 Corridor through the early
evening and out across the far southeast Plains and into western
Kansas through the late evening and into the overnight hours. A
few strong storms will be possible across the far southeast
Plains, with the better shear and instability in place. Also kept
isolated pops across the higher terrain through the early morning
hours, as monsoonal moisture continues to advect to the region.

Passing Northern Tier system sends a backdoor front across the
eastern Plains late tonight, with moist easterly upslope flow
deepening across eastern Colorado through the day tomorrow. This
combined with increasing monsoonal moisture (PWATS progged between 1-
1.5 inches (125-175 percent of normal)) and another weak disturbance
moving through the flow, will again see scattered to numerous
showers and storms developing across the higher terrain through the
late morning and afternoon, with storms spreading east through the
afternoon and evening. Weak westerly steering flow and the abundant
available moisture will bring heavy rain across the area tomorrow,
along with the potential for flash flooding. With that said, have
issued a flash flood watch for the newer burn areas of the Spring,
Junkins and Hayden Pass scars. Later shifts may need to include
areas along the Palmer Dvd and I-25 Corridor, if models continuing
to indicate storms slowly moving across these areas through the
later afternoon and evening. Should see warmer overnight lows
tonight, with more cloud cover and increasing low level moisture,
with highs tomorrow slightly cooler than today.

.LONG TERM...(Thursday night through Wednesday)
Issued at 245 PM MDT Wed Aug 7 2019

The weather pattern will remain active over the next several days
with the monsoon fetch and embedded disturbances moving across
southern Colorado. Models keep widespread convection going through
the night across the southeast mountains and plains with NAM the
most heavy handed with QPF behind the front Thursday night. With
high precipitable waters and upslope flow, flash flooding will be
the main concern, especially for burn scars, though there will be
sufficient CAPE and shear for a few marginally severe storms
across the plains. Flash flood watch will continue until 06z for
now with the possibility that later shifts may need to expand the
area eastward or extend the timing depending on latest high res
model data.

Friday looks similarly active with surface dew points staying up in
the mid 50s to mid 60s across the plains.  Good monsoon fetch will
keep precipitable waters high across the mountains as well.  Low
level flow becomes more southerly and with the amplifying ridge
over head, this should limit deep layer shears. But there will
still be plenty of CAPE for a pulse type severe thunderstorms.
Main concern will be potential for flash flooding though, and
Friday may be round 2 for that as GFS continues to show a
favorable track for impulses embedded within the monsoon plume to
ride northeastward across southern CO. May have another round of
flash flood watches this day which may need to be expanded farther
east across the plains depending on how rainfall stacks up the
day before.

Saturday and Sunday look similarly wet.  There may be some subtle
drying out west on Saturday but monsoon plume quickly recharges for
Sunday with precipitable waters back up to .75 in the west to 1.5 in
the east.  Will likely have consecutive days of flash flood
concerns, especially on burn scars.

Passing upper trough to the north will bring some drying to southern
CO early-middle of next week.  There will still be sufficient
moisture for afternoon thunderstorms, but they should become less
widespread which should limit the threat for burn scar flash
flooding. Temperatures should also heat up again. -KT

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 245 PM MDT Wed Aug 7 2019

More available moisture working into the region within weak west to
southwest flow aloft will allow for better coverage of afternoon
showers and storms to develop across the higher terrain today.
Storms will slowly push east off of the higher terrain and across
the adjacent valleys and plains through the late afternoon and
evening hours, with all three taf sites having the potential to see
storms move across the terminals. Storms will be capable of
producing brief periods of MVFR conditions in heavy rain, with gusty
outflow winds up 50 mph and small hail possible with the stronger
storms. Storms to diminish and end by midnight, with VFR conditions
expected through 18Z. A better coverage of storms is expected across
the area tomorrow afternoon, with brief MVFR and local IFR
conditions possible with afternoon storms.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Thursday afternoon through Thursday
evening for COZ072>075-079-080-087.

&&

SHORT TERM...MW
LONG TERM...KT
AVIATION...MW
Hazardous weather outlook, Aug 7, 10:44 AM MST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1144 AM MDT Wed Aug 7 2019

COZ058>089-093>099-081745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1144 AM MDT Wed Aug 7 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will develop
across the higher terrain this afternoon and evening, with storms
expected to slowly move east across the high valleys and adjacent
plains through the afternoon and evening hours. Isolated to scattered
storms can also be expected across the southeast Plains this afternoon
and evening. Locally heavy rainfall will be possible with storms today,
leading to the potential for flash flooding, especially for the
newer burn areas of the Spring, Junkins and Hayden Pass scars.
Other storm risks today will be cloud to ground lightning, gusty
outflow winds up to 50 mph and small hail up to 1/2 inch in
diameter. However, one or two storms over northern portions of the
southeast Plains may be marginally severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread showers and thunderstorms are expected each afternoon
and evening from Thursday through Sunday. The main threats,
especially on Thursday and Friday, will be the potential for flash
flooding on area burn scars, including the Spring, Junkins and
Hayden Pass burn scars. Urban areas may also see an elevated
potential for flash flooding as well. More scattered shower and
thunderstorm activity is expected Saturday and Sunday. If a
stronger storm can move over a burn scar, and elevated risk of
flash flooding will remain possible. In addition to locally heavy
rainfall, lightning, small hail and gusty outflow winds will also
be possible.

Drier conditions are expected early next week as high pressure
builds across the region. A few showers and thunderstorms will
remain possible Monday and Tuesday. Gusty winds will be the
primary threat.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over south central and southeast Colorado this afternoon and
evening.

23/23

In the hours before

Special weather statement, Aug 7, 2:37 PM MST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
337 PM MDT Wed Aug 7 2019

COZ072-073-076-077-072200-
Western/Central Fremont County Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
337 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT AND NORTH
CENTRAL SAGUACHE COUNTIES UNTIL 400 PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm near
Howard, or 7 miles northwest of Hayden Pass Burn Scar, moving
northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwestern Hayden Pass Burn Scar, Howard, Coaldale and Cotopaxi.

LAT...LON 3828 10587 3839 10598 3856 10578 3839 10561
TIME...MOT...LOC 2136Z 232DEG 18KT 3838 10586

mw
Special weather statement, Aug 7, 5:03 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
603 PM MDT Wed Aug 7 2019

COZ098-080045-
Lamar Vicinity/Prowers County CO-
603 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS COUNTY UNTIL
645 PM MDT...

At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Two Buttes, or 22 miles southwest of Coolidge,
moving northwest at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern
Prowers County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3767 10206 3766 10235 3785 10247 3794 10212
TIME...MOT...LOC 0003Z 141DEG 6KT 3778 10226

MOORE
Special weather statement, Aug 7, 5:49 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
649 PM MDT Wed Aug 7 2019

COZ085-086-080130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
649 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO AND
NORTHEASTERN PUEBLO COUNTIES UNTIL 730 PM MDT...

At 649 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Truckton, or 31 miles northeast of Pueblo, moving
northeast at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Truckton.

LAT...LON 3842 10425 3858 10440 3883 10406 3846 10406
TIME...MOT...LOC 0049Z 228DEG 18KT 3861 10424

EP
Special weather statement, Aug 7, 5:56 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
656 PM MDT Wed Aug 7 2019

COZ098-080145-
Lamar Vicinity/Prowers County CO-
656 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS COUNTY UNTIL
745 PM MDT...

At 656 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Holly, or 19 miles southwest of Coolidge, moving east
at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Prowers County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3769 10224 3788 10224 3791 10205 3790 10204
      3765 10204
TIME...MOT...LOC 0056Z 281DEG 8KT 3778 10216

MOORE
Special weather statement, Aug 7, 6:13 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
713 PM MDT Wed Aug 7 2019

COZ096-098-080200-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
713 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PROWERS AND SOUTHEASTERN
KIOWA COUNTIES UNTIL 800 PM MDT...

At 712 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Sheridan Lake, or 21 miles northwest of Coolidge,
moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Towner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3821 10218 3831 10231 3860 10205 3827 10205
TIME...MOT...LOC 0112Z 225DEG 16KT 3832 10218

MOORE

The radar

The Goodland radar (KGLD), 105 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kiowa

When
August 7, 6:52 PM MST to 6:54 PM MST
Where
Kiowa County, 0.54 mi W of Towner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.470, -102.090

One inch hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851177.